Texas, 2025

Hail in Texas, March 2, 2025

March 2, 2025 · NWS LUB · 1 event in 1 county or zone

A compact upper level low pressure system tracked across New Mexico and West Texas from the morning to afternoon on the second. Strong forcing for ascent with this system combined with a dryline in the Rolling Plains and abundant instability generated isolated thunderstorms in the extreme southeastern Texas Panhandle into western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A compact upper level low pressure system tracked across New Mexico and West Texas from the morning to afternoon on the second. Strong forcing for ascent with this system combined with a dryline in the Rolling Plains and abundant instability generated isolated thunderstorms in the extreme southeastern Texas Panhandle into western Oklahoma. One of these storms became severe in eastern Childress County producing quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 2, 1:27 PM CST, 48 minutes earlier. Its key messages:

  • Updated at 126 PM CST Sun Mar 2 2025
  • Patchy fog possible tonight ahead of another windy and dusty Monday.
  • Critical fire weather conditions are forecast to develop Monday, and a Fire Weather Watch remains in effect for the entire South Plains area.
  • Strong winds are forecast to affect the entire region Tuesday, resulting in areas of blowing dust and another bout of fire weather conditions.
Area forecast discussion, Mar 2, 1:27 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
127 PM CST Sun Mar 2 2025

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Updated at 126 PM CST Sun Mar 2 2025

 - Patchy fog possible tonight ahead of another windy and dusty
   Monday.

 - Critical fire weather conditions are forecast to develop
   Monday, and a Fire Weather Watch remains in effect for the
   entire South Plains area.

 - Strong winds are forecast to affect the entire region Tuesday,
   resulting in areas of blowing dust and another bout of fire
   weather conditions.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 126 PM CST Sun Mar 2 2025

After yesterday's quiet opening to March, today was unfortunately
more typical for March in West TX as the region contends with strong
winds, blowing dust, a sharp dryline, deep convection, and even
critical fire weather. The 1 PM surface map featured a surface low
just east of Hereford with a warm front draped ESE to Childress, a
dryline arcing south to Plainview, Spur and Rotan, and a cold front
from Friona to Morton ahead of a 15-25 degree jump in dewpoints. A
dryline bulge around White River Lake was likely responsible for the
nearby surprise convective initiation just before noon. This
convection and additional storms farther south near Rotan bear watch
in the coming hours as they interact with improving SBCAPE of 500-
1000 J/kg and backed surface flow along the warm front farther north
where a brief tornado is possible given favorable 0-1 km shear (30-
35 knots) and 0-1 km SRHs around 200. CAMs have greatly underdone
this activity, yet we expect these storms to exit our eastern zones
by 3-4 PM.

One bit of good news is that the blowing dust and critical fire
weather should taper from W-E in the coming hours as the cold front
and higher RHs on lighter WNW winds spreads southeast. As the
surface low departs along the Red River this evening, richer
wraparound moisture is progged to spill SSW over much of the
forecast area overnight complete with stratus and fog for our N-NE
zones. Latest HRRR runs have been more bullish with this fog making
it into Lubbock, but this is not supported well by ensembles yet so
have opted to exclude this for now. This shallow moist layer will
wash out on Monday morning as winds veer SW in response to a
sharpening lee trough downstream of a vigorous upper low moving over
the Four Corners by late afternoon. Even with the distance between
us and the low, wind fields ramp up through the day with advisory
level winds appearing likely for areas near the TX-NM border along
with patchy blowing dust over much of the Caprock. Models and
ensembles are still at odds with the intensity of a H7 wind max from
the TX Panhandle southwest to El Paso, so confidence in high winds
for our western counties is too low to justify a High Wind Watch. A
fair amount of high clouds within a 130+ knot upper jet may keep a
lid on deep mixing and ultimately any high winds. NBM temps were
tweaked higher tonight given increasing dewpoints, but look spot on
for Monday.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 126 PM CST Sun Mar 2 2025

An upper level trough and associated area of low pressure will
transverse through the region at the start of the long term period
swinging a Pacific front through the FA early Tuesday morning. This
will allow winds to shift out of the west-northwest around daybreak
where they are expected to increase in speed. A notable H7 to H8
wind maxima, around 40 to 60 knots, is expected to track down the
backside of an deepening departing surface low. Pressure gradient
rises of at least 2-3mb every 3 hours can be expected with MOS winds
reflecting wind speeds just shy of High Wind criteria with wind
speeds around 30 to 35 knots, with localized areas of wind speeds
greater than 35 knots. At this time, there is about an 50%
probability that wind speeds of 35 mph are expected and a 20%
probability of wind speeds of 40 mph. Regardless on if wind speeds
reach High Wind criteria, areas of blowing dust can be expected
which may lead to reduced visibilities. In terms of temperatures,
area are expected to be nearly 10 to 15 degrees cooler compared to
Monday with daytime highs in the 60s to near 70 degrees thanks to
the cooler airmass in place. Post frontal air is expected to be
drier with dewpoints mainly below the 20th percentile, except for
the possibility of some wrap around moisture clipping portions of our
northwest counties. Therefore maintained a slight chance for showers
Tuesday morning. Otherwise, dry and windy conditions are the main
theme for Tuesday which will also lead to yet another day of
critical to extremely critical fire weather concerns with drying
fuels, minimum RH values below 20 percent, and windy conditions.

As the system quickly exits to the east Tuesday evening, upper level
ridging will begin to move overhead leading to relatively quiet
conditions on Wednesday as cooler conditions continue and winds
remain generally less than 15 mph. Southerly winds will redevelop
overnight Wednesday into Thursday morning, as a surface low ahead of
the next upper level trough positions itself across the Rockies
influencing breezy southerly winds across the FA. Wind speeds of 20
to 25 mph can be expected on the Caprock and wind speeds of 15 to 20
mph Off the Caprock. These breezy winds and the continuation of ERC
values around the 70th to 95th percentile, and low Rh values will
lead to critical fire weather concerns across the southern half of
the FA. These conditions are expected to continue into Friday as the
upper level system moves closer to the region from the west. Models
diverge with the exact positioning of the upper level trough on
Saturday with the ECMWF displaying a more southern and slower track
as it sets up over the FA Saturday afternoon, while other models are
quicker with a more northern track moving across the Texas Panhandle
Saturday morning. With ensembles in better agreement with the
northern track of the system will go ahead and maintain a dry
forecast. Regardless, this system looks to bring cooler temperatures
with highs back in the 50s and 60s to start the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1118 AM CST Sun Mar 2 2025

Line of SHRA and OCNL TS will sweep out of CDS soon ahead of a
new window for a few TS from 2-4 PM, some of which could be severe
with hail. Farther west, LBB will see strong SW winds with some
BLDU, but VFR and sub-AWW winds are expected to prevail.

The next aviation hazard is LIFR stratus and perhaps dense fog
overnight behind a backdoor front at CDS. This front could clip
PVW with low CIGs at times. The front will retreat Monday morning
ahead of strong SW winds, possibly nearing AWW criteria at LBB by
late in the afternoon with more BLDU to boot.

&&

.FIRE WEATHER...
Issued at 126 PM CST Sun Mar 2 2025

Critical fire weather conditions continue this afternoon, primarily
over the southern South Plains and southern Rolling Plains where the
strongest WSW winds of 25 to 35 mph with gusts to 50 mph are found
along with RHs in the teens. A cold front over the northwest South
Plains will spread southeast in the coming hours and bring higher
RHs along with weaker, but still breezy, WNW winds. Following strong
RH recoveries tonight especially in the far southern TX Panhandle,
much drier southwest winds develop tomorrow with speeds of 20 to 30
mph by the afternoon - highest near the TX-NM border. This will fuel
widespread critical fire weather conditions area wide.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for TXZ021>044.

Red Flag Warning until 7 PM CST this evening for TXZ027>044.

Wind Advisory until 7 PM CST this evening for TXZ033>037-039>044.

&&

SHORT TERM...93
LONG TERM....12
AVIATION...93
Hazardous weather outlook, Mar 2, 1:20 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
120 PM CST Sun Mar 2 2025

TXZ021>044-031930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
120 PM CST Sun Mar 2 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Tonight: Some fog is expected to develop after midnight over much of
the far southern Texas Panhandle and adjacent South Plains and
Rolling Plains. Locally dense fog is possible.

Monday: Strong southwest winds will likely redevelop on the Caprock
Monday afternoon with some blowing dust at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to high winds and critical fire weather conditions are
forecast across the entire area Tuesday. Wind gusts near or in
excess of 55 mph are forecast. Blowing dust will accompany the high
winds, especially on the Caprock.

In the hours before

Special weather statement, Mar 2, 1:31 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Lubbock TX
131 PM CST Sun Mar 2 2025

TXZ026-032-022015-
Childress TX-Cottle TX-
131 PM CST Sun Mar 2 2025

...STRONG THUNDERSTORMS WILL IMPACT CHILDRESS AND COTTLE COUNTIES
THROUGH 215 PM CST...

At 129 PM CST, strong thunderstorms were located along a line
extending from 3 miles northwest of Cee Vee to 5 miles northwest of
Delwin, moving northeast at 45 mph.

HAZARD...Penny size hail and wind gusts to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hackberry, Cee Vee, Tell, Kirkland, Paducah, Delwin, Childress, and
Swearingen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3423 10000 3424 10001 3423 10005 3395 10005
      3385 10048 3426 10048 3431 10045 3432 10042
      3437 10042 3475 10020 3475 10000
TIME...MOT...LOC 1930Z 216DEG 38KT 3427 10048 3395 10045

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MCZ

The radar

The Altus AFB radar (KFDR), 102 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Childress

When
March 2, 2:15 PM CST
Where
Childress County, 1.05 mi WNW of Kirkland
Measured
1 in hail
Reported by
Public
Coordinates
34.387, -100.087

A public report was received of quarter size hail west of Kirkland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230425.